Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 55, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 20, 2018, 4:35 PM CDT for Bates County, Missouri. It was in force for 25 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2018, 4:35 PM CDT (21:35 UTC)
- Expired
- May 20, 2018, 5:00 PM CDT
- In force
- 25 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Bates County, MO
The radar
The Pleasant Hill radar (KEAX), 76 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 4:42 PM CDT | TSTM WND DMG | Rich Hill, MO | SEVERAL HEALTHY TRESS, 14-16 IN DIAMETER, SNAPPED ABOUT 3 FT ABOVE THE GROUND. THEY FELL OVER ROADWAYS AND SOME POWER LINES. |
| May 20, 4:42 PM CDT | HAIL 0.25 | Rich Hill, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 3:32 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1422 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1014 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.3
The text
As transmitted.
483
WUUS53 KEAX 202135
SVREAX
MOC013-202200-
/O.NEW.KEAX.SV.W.0055.180520T2135Z-180520T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
435 PM CDT SUN MAY 20 2018
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Southern Bates County in west central Missouri...
* Until 500 PM CDT.
* At 434 PM CDT, a severe thunderstorm was located over Rich Hill,
moving northeast at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Rich Hill around 440 PM CDT.
Butler around 500 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3806 9438 3806 9451 3815 9449 3835 9432
3821 9411 3805 9434
TIME...MOT...LOC 2134Z 220DEG 16KT 3810 9441
HAIL...1.00IN
WIND...<50MPH
$$
Cutter1 follow-up statement
274
WWUS53 KEAX 202151
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
451 PM CDT SUN MAY 20 2018
MOC013-202200-
/O.CON.KEAX.SV.W.0055.000000T0000Z-180520T2200Z/
Bates MO-
451 PM CDT SUN MAY 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHEASTERN BATES COUNTY...
At 450 PM CDT, a severe thunderstorm was located near Rich Hill,
moving northeast at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Butler around 455 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3806 9438 3812 9442 3818 9443 3832 9428
3821 9411 3805 9434
TIME...MOT...LOC 2150Z 226DEG 19KT 3817 9429
HAIL...1.00IN
WIND...<50MPH
$$
CutterWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 1:52 PM CDT, 2 hours 43 minutes earlier.
Area forecast discussion, May 20, 1:52 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 152 PM CDT Sun May 20 2018 .Discussion... Issued at 148 PM CDT SUN MAY 20 2018 Beneficial rains have been observed across areas mainly south of I-70 as of the early afternoon. Totals have generally ranged from a tenth to 1 inch for most of the area, while totals south of Highway 50 have ranged from half an inch up to an inch and a half. While no flooding concerns were observed, these more southern areas could be sensitive to additional rainfall expected this afternoon. Up to a half inch more is possible until the evening time frame, with locally higher amounts possible. The forcing for this subsequent round of activity will come in the form of moisture convergence ahead of a frontal boundary stretched across south central Kansas into central Oklahoma. A weak mid-level impulse will also provide modest ascent to maintain rain showers with embedded thunderstorms as the boundary pushes into the local area. Expecting to see this line of activity to affect eastern Kansas and western Missouri in the early afternoon, before pushing through central and then eastern Missouri through the late afternoon and early evening. While no widespread severe weather is expected due to a stabilized local environment, some storms could become organized enough to promote the potential for hail and gusty winds, as pockets of clearing have been noted via visible satellite imagery. Low-level cloud cover will hold on through the overnight hours before scattering out late Monday morning and afternoon. Weak northwesterly surface flow will maintain near-seasonal high temps Monday afternoon, though a ridging pattern through the mid-week will bring a return of above-seasonable temps through the better part of the work week. Would not be surprised to see some areas reach the 90 degree mark from Wednesday through the late week. There are some chances of storm development throughout the week as weak shortwaves trek across the ridge axis, with the most likely setup for widespread precip holding off until Thursday. Weak wind fields aloft during this time should moderate any chances of storms becoming severe, though this trend will need to be monitored given a progged unstable environment. Better chances for more organized convection looks to hold off until the weekend time frame. && .Aviation...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1213 PM CDT SUN MAY 20 2018 A second round of thunderstorms and rain showers will develop early in the forecast period, though will be relatively broken in coverage. This activity should diminish toward sunset. Cooler NW surface flow later tonight should assist in the development of MVFR ceilings overnight into Monday morning. Will need to monitor the potential for IFR development as well during that time frame. Dry conditions will persist heading into the end of the forecast period and into Monday afternoon. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Welsh Aviation...Welsh
Hazardous weather outlook, May 20, 4:53 AM CDT, 11 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 453 AM CDT Sun May 20 2018 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-211000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 453 AM CDT Sun May 20 2018 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Several rounds of storms will be possible today. Morning storms are expected to remain sub-severe but may see small hail and gusty winds with stronger storms. Another round of storms will be possible this afternoon and evening. Some of the storms may become strong to marginally severe with hail and strong winds the primary concern...generally along and south of Highway 36. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Monday through Saturday Periodic rain and thunderstorm chances will continue through much of the week. Best chance for more widespread activity will occur later in the week. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, May 20, 10:41 AM CDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1041 AM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1154 PM HAIL MOUNT MORIAH 40.33N 93.80W
05/19/2018 E2.75 INCH HARRISON MO EMERGENCY MNGR
TIME RADAR ESTIMATED.
&&
32Local storm report, May 20, 11:24 AM CDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1124 AM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 AM TSTM WND DMG 4 NW MILL GROVE 40.35N 93.63W
05/20/2018 MERCER MO EMERGENCY MNGR
MACHINE SHED DESTROYED. DEBRIS TOSSED
SEVERAL HUNDRED FEET EAST. POWER POLES ALSO
SNAPPED. TIME RADAR ESTIMATED.
&&
32Local storm report, May 20, 11:44 AM CDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1144 AM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 AM HAIL 2 N MODENA 40.33N 93.69W
05/20/2018 E2.75 INCH MERCER MO EMERGENCY MNGR
TIME RADAR ESTIMATED.
&&
32Local storm report, May 20, 11:45 AM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1145 AM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 AM TSTM WND DMG 2 N MODENA 40.33N 93.69W
05/20/2018 MERCER MO EMERGENCY MNGR
HOME WINDOWS BROKEN. 4-5 TREES SNAPPED.
WINDS ESTIMATED BY HOMEOWNER TO BE AT LEAST
80 MPH.
&&
32Special weather statement, May 20, 4:24 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
424 PM CDT SUN MAY 20 2018
MOZ053-202200-
Bates MO-
424 PM CDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BATES COUNTY UNTIL 500
PM CDT...
At 423 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rich Hill, moving northeast at 20 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Butler, Rich Hill, Hume and Foster.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
west central Missouri.
LAT...LON 3806 9438 3806 9458 3809 9462 3835 9441
3818 9415 3805 9434
TIME...MOT...LOC 2123Z 220DEG 16KT 3810 9447
CutterThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 10:40 PM CDT | Special Weather Statement | EAX | Worth | 50 min |
| May 19, 10:49 PM CDT | Severe Thunderstorm Warning | EAX | Gentry, Nodaway, Worth | 26 min |
| May 19, 11:14 PM CDT | Severe Thunderstorm Warning | EAX | Gentry, Harrison, Worth | 61 min |
| May 19, 11:58 PM CDT | Severe Thunderstorm Warning | EAX | Grundy, Mercer, Putnam, Sullivan | 62 min |
| May 20, 12:47 AM CDT | Severe Thunderstorm Warning | EAX | Adair, Putnam, Schuyler, Sullivan | 61 min |
| May 20, 4:24 PM CDT | Special Weather Statement | EAX | Bates | 36 min |
| May 20, 4:58 PM CDT | Severe Thunderstorm Warning | EAX | Bates | 32 min |
| May 20, 5:29 PM CDT | Special Weather Statement | EAX | Henry | 31 min |
| May 20, 5:42 PM CDT | Areal Flood Advisory | EAX | Bates | 3 hr |
| May 20, 5:56 PM CDT | Special Weather Statement | EAX | Henry | 34 min |
| May 20, 6:27 PM CDT | Special Weather Statement | EAX | Pettis | 48 min |
| May 20, 6:29 PM CDT | Special Weather Statement | EAX | Pettis | 31 min |
| May 20, 6:54 PM CDT | Special Weather Statement | EAX | Pettis | 51 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.